Alert archive / North Carolina / Beach Hazards Statements in 2023

Beach Hazards Statement 71, NWS Newport/Morehead City, NC

October 2, 2023Dare County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Oct 2, 2023, 8:13 PM EDT for Dare County, North Carolina. It took effect at Oct 3, 2023, 4:20 AM EDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Oct 2, 2023, 8:13 PM EDT (00:13 UTC)
In effect from
Oct 3, 2023, 4:20 AM EDT
Expired
Oct 3, 2023, 8:00 PM EDT
In force
16 hr
Issued by
NWS Newport/Morehead City, NC

County Dare County, NC

The radar

The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2023-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2023-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1507 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-88 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

525 
WHUS42 KMHX 030013
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
813 PM EDT Mon Oct 2 2023

NCZ203-205-031215-
/O.EXP.KMHX.SU.Y.0015.000000T0000Z-231003T0000Z/
/O.EXP.KMHX.BH.S.0070.000000T0000Z-231003T0000Z/
/O.NEW.KMHX.BH.S.0071.231003T1200Z-231004T0000Z/
Northern Outer Banks-Hatteras Island-
813 PM EDT Mon Oct 2 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING...
...HIGH SURF ADVISORY HAS EXPIRED...

* WHAT...Dangerous rip currents and large breaking waves 
  expected in the surf zone.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...From Tuesday morning through Tuesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Dangerous shore break can throw 
  a swimmer or surfer head first into the bottom causing neck 
  and back injuries.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 5:30 PM Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Shore break occurs when waves break directly on the beach. It is
extremely important to protect your head and neck whenever you
are in breaking waves by keeping your hands in front of you at
all times.

&&

$$
4 follow-up statements
787 
WHUS42 KMHX 030127
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
927 PM EDT Mon Oct 2 2023

NCZ203-205-031330-
/O.CON.KMHX.BH.S.0071.231003T1200Z-231004T0000Z/
Northern Outer Banks-Hatteras Island-
927 PM EDT Mon Oct 2 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT
TUESDAY THROUGH TUESDAY EVENING...

* WHAT...Dangerous rip currents and large breaking waves 
  expected in the surf zone.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...From 8 AM EDT Tuesday through Tuesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Dangerous shore break can throw 
  a swimmer or surfer head first into the bottom causing neck 
  and back injuries.

* ADDITIONAL DETAILS...The most likely time for strong rip 
  currents to occur is a couple hours either side of low tide, 
  which will occur around 5:30 PM Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Shore break occurs when waves break directly on the beach. It is
extremely important to protect your head and neck whenever you
are in breaking waves by keeping your hands in front of you at
all times.

&&

$$
505 
WHUS42 KMHX 030820
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
420 AM EDT Tue Oct 3 2023

NCZ203-205-032100-
/O.EXT.KMHX.BH.S.0071.231003T0820Z-231004T0000Z/
Northern Outer Banks-Hatteras Island-
420 AM EDT Tue Oct 3 2023

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THIS EVENING...

* WHAT...Dangerous rip currents and large breaking waves in the 
  surf zone.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Dangerous shore break can throw 
  a swimmer or surfer head first into the bottom causing neck 
  and back injuries.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 530 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Shore break occurs when waves break directly on the beach. It is
extremely important to protect your head and neck whenever you
are in breaking waves by keeping your hands in front of you at
all times.

&&

$$
242 
WHUS42 KMHX 031509
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1109 AM EDT Tue Oct 3 2023

NCZ203-205-040000-
/O.CON.KMHX.BH.S.0071.000000T0000Z-231004T0000Z/
Northern Outer Banks-Hatteras Island-
1109 AM EDT Tue Oct 3 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents and large breaking waves in the 
  surf zone.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Dangerous shore break can throw 
  a swimmer or surfer head first into the bottom causing neck 
  and back injuries.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 5:40 PM Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Shore break occurs when waves break directly on the beach. It is
extremely important to protect your head and neck whenever you
are in breaking waves by keeping your hands in front of you at
all times.

&&

$$
143 
WHUS42 KMHX 040017
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
817 PM EDT Tue Oct 3 2023

NCZ203-205-041230-
/O.EXP.KMHX.BH.S.0071.000000T0000Z-231004T0000Z/
/O.NEW.KMHX.BH.S.0072.231004T1200Z-231005T0000Z/
Northern Outer Banks-Hatteras Island-
817 PM EDT Tue Oct 3 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT WEDNESDAY
THROUGH WEDNESDAY EVENING...

* WHAT...Dangerous rip currents are expected.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...From 8 AM EDT Wednesday through Wednesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away
  from shore into deeper water. Dangerous shore break can throw a
  swimmer or surfer head first into the bottom causing neck and
  back injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 2, 6:00 PM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Oct 2, 6:00 PM EDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
600 PM EDT Mon Oct 2 2023

.SYNOPSIS...
High pressure remains in control for much of the week as low
pressure this morning shifts further offshore. A weak and mostly
dry cold front will cross the area Saturday, with high pressure
building back in from the west thereafter.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 600 PM Mon...Latest analysis shows 1025mb high pressure
centered over the Mid-Atlantic, in control of the weather
pattern across the eastern US. Another mostly clear and nearly
calm night inland means effective radiational cooling once again
with temperatures easily falling into the upper 50s across the
coastal plain with some mid 50s in the normally colder sheltered
locations. Thus will be forecasting lows on the low end of the
guidance envelope. Similar to this morning, some very shallow
fog is possible. Additionally, the recent guidance is indicating
the potential for a widespread stratus cloud deck developing
late over the coastal plain (along and west of Highway 17).
Along the coast, steady northerly winds will keep lows in the
low to mid 60s.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH 6 PM TUESDAY/...
As of 230 PM Mon...Strong ridging aloft will continue to build
overhead from the west, making for another pleasant and dry day
across eastern NC. Temps near to slightly above normal with
highs ranging from the mid 70s to low 80s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 3 AM Mon...Mainly dry weather continues through much of
the coming week as high pressure to the north and west remains
in control. A weak cold front could bring limited rain chances
Friday, but mild high pressure returns shortly thereafter for
the weekend.

Tuesday night through Thursday...Strong ridging aloft very
slowly builds overhead from the west through the middle of next
week, with very dry air aloft keeping a dry forecast in place
through much of the week. At the surface the patten only very
slowly changes, with high pressure centered over the Mid-
Atlantic by midweek, then off the New England coast by late
week. The end result is persistent light NE winds and temps
around normal through Thursday.

Friday through the Weekend...The next feature that will require
monitoring is a cold front that could reach the area Saturday.
Early indications are that there will be limited moisture
transport ahead of the feature, and only low end chance POPs are
in the forecast ahead of the front later Friday and Friday
night, with most of the area expected to remain dry.

Mild high pressure builds in from the west behind the front
through the rest of the weekend, with mainly dry conditions and
temps potentially trending below normal. Still, no significant
hazards for land areas through the extended period at this
point.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
SHORT TERM /through Tuesday/...
As of 600 PM Mon...Pred VFR conditions expected through most of
the period. However, similar to last night and early this
morning, there is a chance for shallow MVFR/IFR fog at PGV. In
addition some the guidance is now indicating the potential for a
period of IFR ceilings in stratus clouds from 9-13Z. Will
continue to monitor but for now will introduce a few-sct low
cloud group. Better chances for some mid clouds and cumulus to
develop Tuesday.

LONG TERM /Tuesday night through Saturday/...
As of 230 AM Mon...Mainly VFR through the coming week as high
pressure ridges in from the north and west. A weak cold front
will approach the area Friday, but limited moisture will keep
aviation impacts minimal.

&&

.MARINE...
SHORT TERM /through Tuesday/...
As of 600 PM Mon...No changes to previous thinking. Latest obs
show N/NE winds 10-20 kt, still gusting to 25 kt near the Gulf
Stream, with seas 5-9 ft, highest north of Ocracoke Inlet. High
pressure will remain over the waters through Tuesday, with
modest improvement to winds and seas. NE winds 10-20 kt will
continue through the period. Seas will subside to 5-8 ft tonight
and 4-7 ft Thursday.

LONG TERM /Tuesday night through Saturday/...
As of 3 AM Mon...Elevated seas persist through the coming week
as very slowly subsiding medium period NE swell from low
pressure sliding further away from the eastern US is replaced by
building medium to long period swell from strengthening
Philippe, which will remain well offshore into the weekend.
Seas remain 6+ feet, especially south of Oregon Inlet, at least
through next weekend, with only modest contribution from local
windswell.

Wind-wise, moderate NE winds prevail through midweek as ridging
continues inland with weak troughing offshore. Winds shift more
easterly later in the week as a weak cold front approaches, but
no significant wind threats expected.

&&

.TIDES/COASTAL FLOODING...
As of 230 PM Mon...Strong winds around the north and west sides
of low pressure sliding further away over the North Atlantic
will continue to bring large medium to long period swell through
this evening, with very dangerous surf conditions north of Cape
Hatteras, where a High Surf Advisory remains in effect through
this evening. Dangerous surf conditions should grad subside
overnight.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ203-
     205.
     High Surf Advisory until 8 PM EDT this evening for NCZ203-205.
MARINE...Small Craft Advisory until 8 AM EDT Wednesday for AMZ150-156-
     158.
     Small Craft Advisory until 6 PM EDT Friday for AMZ152-154.

&&

SYNOPSIS...MHX
NEAR TERM...JME/CQD
SHORT TERM...CQD
LONG TERM...CB
AVIATION...JME/CQD/CB
MARINE...JME/CQD/CB
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Oct 2, 3:05 PM EDT, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
305 PM EDT Mon Oct 2 2023

NCZ029-044>047-079>081-090>092-094-193>195-198-031915-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-Inland Onslow-
305 PM EDT Mon Oct 2 2023

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ205-031915-
Hatteras Island-
305 PM EDT Mon Oct 2 2023

...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING NORTH OF
CAPE HATTERAS...
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING
NORTH OF CAPE HATTERAS...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING
SOUTH OF CAPE HATTERAS...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   High Surf Advisory.
   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-031915-
Northern Outer Banks-
305 PM EDT Mon Oct 2 2023

...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-204-031915-
East Carteret-Ocracoke Island-
305 PM EDT Mon Oct 2 2023

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING
NORTH OF CAPE LOOKOUT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ199-031915-
Coastal Onslow-
305 PM EDT Mon Oct 2 2023

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.